Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

4 Issues per year

IMPACT FACTOR 2017: 0.658

CiteScore 2017: 1.05

SCImago Journal Rank (SJR) 2017: 1.291
Source Normalized Impact per Paper (SNIP) 2017: 0.893

Mathematical Citation Quotient (MCQ) 2017: 0.76

See all formats and pricing
More options …
Volume 18, Issue 2


Domain Decomposition Methods for Recovering Robin Coefficients in Elliptic and Parabolic Systems

Daijun Jiang
  • Corresponding author
  • School of Mathematics and Statistics & Hubei Key Laboratory of Mathematical Sciences, Central China Normal University, Wuhan, 430079, P. R. China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Hui Feng
Published Online: 2017-06-02 | DOI: https://doi.org/10.1515/cmam-2017-0007


We shall derive and propose several efficient domain decomposition methods for solving the nonlinear inverse problem of identifying the Robin coefficients in elliptic and parabolic systems. The highly ill-posed inverse problems are transformed into output least-squares nonlinear and non-convex minimizations with classical Tikhonov regularization. The Levenberg–Marquardt method is applied to transform the non-convex minimizations into convex minimizations, which will be solved by several efficient domain decomposition methods. The methods are completely local and the local minimizers have explicit expressions within the subdomains. Several numerical experiments are presented to show the accuracy and efficiency of the methods; in particular, the convergence seems nearly optimal in the sense that the iteration number of the methods is nearly independent of mesh sizes.

Keywords: Robin Inverse Problems; Domain Decomposition Method; Levenberg–Marquardt Method, Explicit Subdomain Minimizer

MSC 2010: 31A25; 65M55; 90C25


  • [1]

    H. T. Banks and K. Kunisch, Estimation Techniques for Distributed Parameter Systems, Birkhauser, Boston, 1989. Google Scholar

  • [2]

    T. F. Chan and X. C. Tai, Identification of discontinuous coefficients from elliptic problems using total variation regularization, SIAM J. Sci. Comput. 25 (2003), 881–904. CrossrefGoogle Scholar

  • [3]

    I. Daubechies, M. Defrise and C. DeMol, An iterative thresholding algorithm for linear inverse problems, Comm. Pure Appl. Math. 57 (2004), no. 11, 1413–1457. CrossrefGoogle Scholar

  • [4]

    X. M. Deng, X.-C. Cai and J. Zou, A parallel space-time domain decomposition method for unsteady source inversion problems, Inverse Probl. Imaging 9 (2015), 1069–1091. CrossrefWeb of ScienceGoogle Scholar

  • [5]

    X. M. Deng, X.-C. Cai and J. Zou, Two-level space-time domain decomposition methods for three-dimensional unsteady inverse source problems, J. Sci. Comput. 67 (2016), 860–882. CrossrefWeb of ScienceGoogle Scholar

  • [6]

    J. Y. Fan and Y. X. Yuan, On the quadratic convergence of the Levenberg–Marquardt method without nonsingularity assumption, Computing 74 (2005), 23–39. CrossrefGoogle Scholar

  • [7]

    W. Fang and M. Lu, A fast collocation method for an inverse boundary value problem, Internat. J. Numer. Methods Engrg. 59 (2004), 1563–1585. CrossrefGoogle Scholar

  • [8]

    G. Inglese, An inverse problem in corrosion detection, Inverse Problems 13 (1997), 977–994. CrossrefGoogle Scholar

  • [9]

    D. J. Jiang, H. Feng and J. Zou, Overlapping domain decomposition methods for linear inverse problems, Inverse Probl. Imaging 9 (2015), no. 1, 163–188. Web of ScienceCrossrefGoogle Scholar

  • [10]

    D. J. Jiang, H. Feng and J. Zou, Quadratic convergence of Levenberg–Marquardt method for elliptic and parabolic inverse Robin problems, preprint (2015), https://arxiv.org/abs/1507.01711.

  • [11]

    B. T. Jin and X. L. Lu, Numerical identification of a Robin coefficient in parabolic problems, Math. Comp. 81 (2012), 1369–1398. CrossrefGoogle Scholar

  • [12]

    B. T. Jin and J. Zou, Numerical estimation of the Robin coefficient in a stationary diffusion equation, IMA J. Numer. Anal. 30 (2010), no. 3, 677–701. Web of ScienceCrossrefGoogle Scholar

  • [13]

    J. Z. Li and J. Zou, A multilevel model correction method for parameter identification, Inverse Problems 23 (2007), 1759–1786. CrossrefWeb of ScienceGoogle Scholar

  • [14]

    A. M. Osman and J. V. Beck, Nonlinear inverse problem for the estimation of time-and-space dependent heat transfer coefficients, J. Thermophys. Heat Transf. 3 (1989), 146–152. CrossrefGoogle Scholar

  • [15]

    X. C. Tai, J. Froyen, M. S. Espedal and T. F. Chan, Overlapping domain decomposition and multigrid methods for inverse problems, Domain Decomposition Methods 10, Contemp. Math. 218, American Mathematical Society, Providence (1998), 523–529. Google Scholar

  • [16]

    A. Toselli and O. Widlund, Domain Decomposition Methods - Algorithms and Theory, Springer, New York, 2004. Google Scholar

  • [17]

    J. Xie and J. Zou, Numerical reconstruction of heat fluxes, SIAM J. Numer. Anal. 43 (2005), 1504–1535. CrossrefGoogle Scholar

  • [18]

    J. Xu, Iterative methods by space decomposition and subspace correction, SIAM Rev. 34 (1992), 581–613. CrossrefGoogle Scholar

  • [19]

    J. Xu and J. Zou, Some nonoverlapping domain decomposition methods, SIAM Rev. 40 (1998), 857–914. CrossrefGoogle Scholar

  • [20]

    N. Yamashita and M. Fukushima, On the rate of convergence of the Levenberg–Marquardt method, Computing 15 (2001), 237–249. Google Scholar

About the article

Received: 2017-03-28

Revised: 2017-04-05

Accepted: 2017-04-06

Published Online: 2017-06-02

Published in Print: 2018-04-01

Funding Source: National Natural Science Foundation of China

Award identifier / Grant number: 11401241

Award identifier / Grant number: 11571265

Award identifier / Grant number: 11661161017

Award identifier / Grant number: 91130022

Award identifier / Grant number: 10971159

Award identifier / Grant number: 11161130003

Funding Source: China Postdoctoral Science Foundation

Award identifier / Grant number: 20130141110026

The first author was financially supported by National Natural Science Foundation of China (nos. 11401241 and 11571265) and NSFC-RGC (China-Hong Kong, no. 11661161017). The second author was supported by National Natural Science Foundation of China (nos. 91130022, 10971159 and 11161130003), and the Doctoral Fund of Ministry of Education of China (no. 20130141110026).

Citation Information: Computational Methods in Applied Mathematics, Volume 18, Issue 2, Pages 257–274, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2017-0007.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in